Missouri, 2004

Damaging Winds in Missouri, May 30, 2004

May 30, 2004 · NWS PAH · 11 events in 10 counties and zones

Widespread wind damage occurred across several counties in southeast Missouri, consisting mostly of downed trees. Lots of trees were down across Butler County and in the city of Poplar Bluff.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$68,000
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Widespread wind damage occurred across several counties in southeast Missouri, consisting mostly of downed trees. Lots of trees were down across Butler County and in the city of Poplar Bluff. In Ripley County, a large tree fell on an 18-wheeler on K Highway about 10 miles north of Doniphan. Numerous trees were blown down in Stoddard County in the communities of Advance, Puxico, and Bernie. In Wayne County, damage was most notable south of Patterson, where several power poles were broken, and numerous trees and limbs fell on power lines. In Perry County, about a dozen trees and limbs were down in the city of Perryville. Damage was extensive in the city of New Madrid, where numerous trees were down and four power poles were snapped, causing widespread power outages. In nearby Portageville, trees and power lines were down, including a couple of trees on buildings. In Scott County, fallen trees damaged several residences in Chaffee, and many trees were down in Sikeston, including some on roads. In Cape Girardeau County, trees were down in Jackson, Millersville, and Cape Girardeau due to estimated winds as high as 65 MPH. Several trees were down in Big Oak Tree State Park in Mississippi County. The wind damage across southeast Missouri was the result of a large complex of thunderstorms that arrived from the west. The storms were initially cellular as they crossed Carter, Wayne, and Bollinger Counties, then evolved into a line as they approached the Mississippi River.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at May 30, 4:00 PM CST, 55 minutes earlier.

Area forecast discussion, May 30, 4:00 PM CST, 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
500 PM CDT SUN MAY 30 2004

.DISCUSSION...

WITH SIGNIFICANT WAA GOING ON...SFC TEMPS ACROSS THE AREA WERE VERY
WARM...ALONG WITN THE DEWPOINTS. IN FAIRFIELD AND CARBONDALE
IL...TEMPS WERE AROUND 90 DEG WITH DEWPOINTS IN THE UPPER 70S.
SKIES HAD BECOME TEMPORARILY PARTLY CLOUDY MEANWHILE JUST AHEAD OF
THE MAJOR LINE OF STORMS MOVING THRU CENTRAL MO. EARLIER SPOTTY
CONVECTION PROVED TO HAVE TORNADIC CHARACTERISTICS...WITH SOME
TORNADO REPORTS AND NUMEROUS FUNNEL CLOUDS.

MESOETA...WHICH IS A LITTLE SLOWER THAN GFS/NGM IN THE VERY NEAR
TERM...INDICATES THAT THE FAVORABLE SHEAR PROFILE SHOULD BEGIN TO
DIMINISH IN THE NWRN HALF OF THE FCST AREA BY 03Z...WITH ALL BUT THE
FAR SERN CORNER EXPERIENCING BACKING WITH HEIGHT/CAA BY 09Z. CAPES
ARE EXPECTED TO DROP TO AROUND 1000 J/KG BY AROUND 03Z. WITH LINE OF
STORMS NOW APPROACHING OUR PART OF SEMO...WE WILL BE ON ALERT FOR
TORNADOES ESPECIALLY IN THE EARLY EVENING NORTH OF THE OHIO RIVER
AND STRAIGHT LINE WINDS LATER IN THE EVENING SOUTH OF THE OHIO
RIVER.

AS NEGATIVELY TILTED 500MB LOBE MOVES EAST...SOME SHOWERS...AND EVEN
A THUNDERSTORM OR TWO...ARE POSSIBLE JUST AFTER SUNRISE FOR THE FAR
SERN PART OF THE AREA. THE PARENT LOW WILL BEGIN TO MERGE WITH A
CYCLONIC FEATURE OVER THE NERN U.S. BY WED. THIS WILL BRING ANOTHER
COLD FRONT THRU THE REGION AND THE POSSIBILITY OF MORE SHOWERS AND
THUNDERSTORMS. NWRN MID LVL FLOW WILL CONTINUE THRU FRI /DAY5/...
WITH ENUF MOISTURE IN THE COLUMN TO NOT CALL THE SKY COVER MOSTLY
CLEAR.

DAY6 AND DAY7...GFS INDICATES DOUBLE BARRELLED 500 MB S/WVS AND SFC
LOWS TO THE NORTH AND THE SOUTH OF THE FCST AREA ARE TO MOVE EAST IN
OUR VICINITY. THESE FEATURES WILL BE IMBEDDED IN A LONG WAVE TROF IN
THE EAST PART OF THE COUNTRY. IT APPEARS ATTM THAT THE TWO SYSTEMS
WILL MERGE INTO A SINGLE 500MB S/WV BY SUN /DAY7/ AND WILL INCLUDE A
FROPA BY LATE SUN ACROSS THE FCST AREA...ENDING WHATEVER RAIN CHCS
THERE ARE...WHICH ARE ONLY ABOUT ONE IN THREE ON SUN.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...NONE
MO...NONE
IL...NONE
IN...NONE

&&

DB
Hazardous weather outlook, May 30, 12:11 PM CST, 4 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
111 PM CDT SUN MAY 30 2004

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100-
107>112-114-311000-
ALEXANDER IL-BALLARD KY-BOLLINGER MO-BUTLER MO-CALDWELL KY-
CALLOWAY KY-CAPE GIRARDEAU MO-CARLISLE KY-CARTER MO-CHRISTIAN KY-
CRITTENDEN KY-DAVIESS KY-EDWARDS IL-FRANKLIN IL-FULTON KY-
GALLATIN IL-GIBSON IN-GRAVES KY-HAMILTON IL-HARDIN IL-HENDERSON KY-
HICKMAN KY-HOPKINS KY-JACKSON IL-JEFFERSON IL-JOHNSON IL-
LIVINGSTON KY-LYON KY-MARSHALL KY-MASSAC IL-MCCRACKEN KY-MCLEAN KY-
MISSISSIPPI MO-MUHLENBERG KY-NEW MADRID MO-PERRY MO-PERRY IL-PIKE IN-
POPE IL-POSEY IN-PULASKI IL-RIPLEY MO-SALINE IL-SCOTT MO-SPENCER IN-
STODDARD MO-TODD KY-TRIGG KY-UNION KY-UNION IL-VANDERBURGH IN-
WABASH IL-WARRICK IN-WAYNE MO-WAYNE IL-WEBSTER KY-WHITE IL-
WILLIAMSON IL-
INCLUDING THE CITIES OF...SIKESTON...POPLAR BLUFF...PERRYVILLE...
CAPE GIRARDEAU...PADUCAH...OWENSBORO...MURRAY...MAYFIELD...
MADISONVILLE...HOPKINSVILLE...HENDERSON...EVANSVILLE...HERRIN...
HARRISBURG...CARMI...CARBONDALE AND CAIRO
111 PM CDT SUN MAY 30 2004

...TORNADO WATCHES IN EFFECT FOR THE ENTIRE QUAD STATE THROUGH 7 PM
CDT...

...HIGH RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING
OVER THE ENTIRE QUAD STATE...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MISSOURI...SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...AND WESTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT

THERE IS A HIGH RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING ACROSS THE ENTIRE QUAD STATE AREA.

A SIGNIFICANT SEVERE WEATHER EVENT IS EXPECTED THIS AFTERNOON AND
TONIGHT...WITH THE POSSIBILITY OF TORNADOES...VERY LARGE HAIL AND
DAMAGING WINDS.  SCATTERED SEVERE THUNDERSTORMS WILL DEVELOP AND MOVE
ACROSS THE AREA THIS AFTERNOON...AND THEN A LINE OF STRONG TO SEVERE
STORMS WILL SWEEP EASTWARD ACROSS THE AREA THIS EVENING.

SOUTH WINDS AT 15 TO 25 MPH WITH GUSTS TO 35 MPH TODAY WILL CAUSE
ROUGH BOATING CONDITIONS ON AREA LAKES. THOSE OPERATING SMALL CRAFTS
SHOULD BE ESPECIALLY CAUTIOUS...AND BE PREPARED TO DEAL WITH WHITE
CAP CONDITIONS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE MISSISSIPPI AND OHIO RIVERS ARE FORECAST TO RISE OVER FLOOD STAGE
AT MANY LOCATIONS. THE FLOODING IS FORECAST TO BE MAINLY
MINOR...ALTHOUGH AGRICULTURAL INTERESTS WITH CROPS IN THE BOTTOMLANDS
WILL BE SIGNIFICANTLY AFFECTED. REFER TO THE LATEST FLOOD STATEMENTS
AND WARNINGS FOR MORE DETAILS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED TODAY AND TONIGHT. SPOTTERS
AND EMERGENCY MANAGERS SHOULD KEEP UP WITH THE LATEST FORECASTS AND
STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE.

DRS

In the hours before

Local storm report, May 30, 1:48 PM CST, 3 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
248 PM CDT SUN MAY 30 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0244 PM     TORNADO          5 SE MADISONVILLE       37.29N 87.44W
05/30/2004                   HOPKINS            KY   TRAINED SPOTTER

            BETWEEN THE TOWNS OF BARNLEY AND EARLINGTON.

&&

DLL
Local storm report, May 30, 1:50 PM CST, 3 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT ... CORRECTION
NATIONAL WEATHER SERVICE PADUCAH KY
250 PM CDT SUN MAY 30 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0239 PM     HAIL             MADISONVILLE            37.34N 87.51W
05/30/2004  0.50 INCH        HOPKINS            KY   LAW ENFORCEMENT

            HAIL OCCURRED HALFWAY BETWEEN MADISONVILLE AND MORTONS
            GAP.

&&

DLL
Local storm report, May 30, 2:10 PM CST, 2 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
310 PM CDT SUN MAY 30 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0258 PM     FUNNEL CLOUD     1 W BREMEN              37.36N 87.24W
05/30/2004                   MUHLENBERG         KY   FIRE DEPT/RESCUE

&&

DLL
Local storm report, May 30, 2:18 PM CST, 2 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
318 PM CDT SUN MAY 30 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0312 PM     TORNADO          1 S MASONVILLE          37.66N 87.03W
05/30/2004                   DAVIESS            KY   EMERGENCY MNGR

            BRIEF TOUCHDOWN IN CORNFIELD.

&&

DLL
Local storm report, May 30, 2:44 PM CST, 2 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
344 PM CDT SUN MAY 30 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0333 PM     FUNNEL CLOUD     1 NW KNOTTSVILLE        37.78N 86.92W
05/30/2004                   DAVIESS            KY   EMERGENCY MNGR

&&

DLL
Local storm report, May 30, 3:29 PM CST, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT ... CORRECTION
NATIONAL WEATHER SERVICE PADUCAH KY
429 PM CDT SUN MAY 30 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0244 PM     TORNADO          5 S MADISONVILLE        37.26N 87.51W
05/30/2004                   HOPKINS            KY   EMERGENCY MNGR

            BETWEEN THE TOWNS OF EARLINGTON AND MORTONS GAP.
            STRUCTURAL DAMAGE TO SOME BUILDINGS AND NUMEROUS TREES
            DOWN.

&&

DLL

The radar

The Paducah radar (KPAH), 121 km away, was scanning. The volume nearest the first event began at 22:55 UTC.

Open the radar archive at this moment

Event by event

10 thunderstorm wind, 1 funnel cloud. Local standard time, as filed.

Thunderstorm Wind, Carter

When
May 30, 4:55 PM CST to 5:10 PM CST
Where
Carter County, Countywide
Measured
50 kt (58 mph) estimated gust
Reported by
NEWSPAPER
Coordinates
37.717, -89.867

Thunderstorm Wind, Ripley

When
May 30, 5:00 PM CST to 5:15 PM CST
Where
Ripley County, Countywide
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
LAW ENFORCEMENT
Coordinates
37.400, -89.500

Thunderstorm Wind, Wayne

When
May 30, 5:15 PM CST to 5:30 PM CST
Where
Wayne County, Countywide
Measured
52 kt (60 mph) estimated gust
Property damage
$6,000
Reported by
NEWSPAPER
Coordinates
36.850, -89.950

Funnel Cloud, Cape Girardeau

When
May 30, 5:15 PM CST
Where
Cape Girardeau County, Millersville
Reported by
LAW ENFORCEMENT
Coordinates
37.133, -89.433

Thunderstorm Wind, Perry

When
May 30, 5:15 PM CST to 5:30 PM CST
Where
Perry County, Perryville
Measured
50 kt (58 mph) estimated gust
Reported by
NEWSPAPER
Coordinates
36.617, -89.283

Thunderstorm Wind, Butler

When
May 30, 5:30 PM CST to 5:40 PM CST
Where
Butler County, Countywide
Measured
52 kt (60 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
36.433, -89.700

Thunderstorm Wind, Cape Girardeau

When
May 30, 5:30 PM CST to 5:45 PM CST
Where
Cape Girardeau County, Countywide
Measured
56 kt (64 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
36.950, -90.933

Thunderstorm Wind, Stoddard

When
May 30, 6:00 PM CST to 6:15 PM CST
Where
Stoddard County, Countywide
Measured
50 kt (58 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
36.650, -90.867

Thunderstorm Wind, Scott

When
May 30, 6:15 PM CST to 6:30 PM CST
Where
Scott County, Countywide
Measured
52 kt (60 mph) estimated gust
Property damage
$25,000
Reported by
NEWSPAPER
Coordinates
37.100, -90.450

Thunderstorm Wind, New Madrid

When
May 30, 6:30 PM CST to 6:45 PM CST
Where
New Madrid County, Portageville
Measured
52 kt (60 mph) estimated gust
Property damage
$35,000
Reported by
GENERAL PUBLIC
Coordinates
36.595, -89.652 (the zone’s center; the record gives no point)

Thunderstorm Wind, Mississippi

When
May 30, 7:05 PM CST
Where
Mississippi County, 4 mi NW of Dorena
Measured
50 kt (58 mph) estimated gust
Reported by
PARK/FOREST SERVICE
Coordinates
36.717, -90.433

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2004Every state in 2004This day in weather historyWarnings in Missouri, May 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5398418, 5399193, 5399194, 5399195, 5399197, 5399196, 5399198, 5398414, 5398415, 5398416, 5398417.